When most people think of an overdose-related death, they think of a heroin junkie passed out on a toilet seat with a hypodermic needle stuck in their arm. Three times out of four, this is not the case.
A compelling article by the CDC (Center for Disease Control and Prevention) states that most overdose-related deaths (nearly 75%) are caused by "medicine" that you may find in your own medicine cabinet.
CDC-Prescription Painkiller Overdoses
What's the solution? Narcan is an anecdote to opiate-related respiratory failure (what happens when you overdose). It's what paramedics use when they respond to a call of an opiate-related overdose. It can't get you high, and has relatively zero negative side effects if given to someone who has NOT ingested an opiate. Here at the McShin Foundation, we are spearheading a campaign that would allow friends and family of opiate consumers (as well as opiate consumers themselves) access to nasal Narcan spray -- an easy-to-use and lifesaving product. As of today, at least 15 other states have Narcan programs that distribute nasal or IM Narcan free or at a cost of around $20. Virginia has no such program as of yet.